Study looks at patients with asthma controlled by long-acting a2-agonist plus an inhaled corticosteroid
TUESDAY, Aug. 28 (HealthDay News) -- For patients with asthma controlled with a combination of an inhaled corticosteroid (ICS) and a long-acting β2-agonist (LABA), withdrawal of the LABA once asthma is controlled correlates with increased asthma-associated impairment, according to a study published online Aug. 27 in the Archives of Internal Medicine.
Jan L. Borzek, M.D., Ph.D., of McMaster University in Hamilton, Canada, and colleagues conducted a systematic review and meta-analysis of five randomized, controlled trials of patients aged 15 and older with asthma controlled with a combination of ICS and LABA who discontinued LABA.
The researchers found that asthma impairment worsened when LABA therapy was discontinued, as demonstrated by Asthma Quality of Life Questionnaire (0.32 points lower) and Asthma Control Questionnaire (0.24 points higher) scores. Additionally, LABA discontinuation led to 9.15 percent fewer symptom-free days and an increased risk of withdrawal from study due to lack of efficacy or loss of asthma control (risk ratio, 3.27). The number of events was too small and duration of follow-up too short to evaluate the risk of exacerbations and deaths.
"There is clearly a need for more properly designed and executed randomized trials aimed at rectifying differences between asthma guideline recommendations and U.S. Food and Drug Administration safety concerns and guidance," the authors write. "Until those data are available, physicians need to evaluate the risk-benefit ratio of LABAs for their individual patients."
Several authors disclosed financial ties to the pharmaceutical industry.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)